Alert archive / Texas / Wind Advisories in 2025
Wind Advisory 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Apr 17, 2025, 1:46 AM CDT for Culberson County, Loving County, Texas; Eddy County, Lea County, New Mexico. It took effect at Apr 17, 2025, 10:00 AM CDT. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2025, 1:46 AM CDT (06:46 UTC)
- In effect from
- Apr 17, 2025, 10:00 AM CDT
- Expired
- Apr 18, 2025, 8:00 PM CDT
- In force
- 34 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Culberson County, TX, Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
982 WWUS74 KMAF 170646 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1246 AM MDT Thu Apr 17 2025 NMZ027-TXZ270-271-171915- /O.CAN.KMAF.HW.A.0019.250418T1500Z-250419T0600Z/ /O.EXT.KMAF.HW.W.0023.250417T1500Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains National Park, Pine Springs, and Queen 1246 AM MDT Thu Apr 17 2025 /146 AM CDT Thu Apr 17 2025/ ...HIGH WIND WARNING NOW IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO MIDNIGHT MDT /1 AM CDT/ FRIDAY NIGHT... * WHAT...Southwest winds 35 to 55 mph with gusts up to 80 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...From 9 AM MDT /10 AM CDT/ this morning to midnight MDT /1 AM CDT/ Friday Night. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ273-171915- /O.NEW.KMAF.WI.Y.0016.250417T1500Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Eastern Culberson- Including the cities of Hobbs, Jal, Eunice, Carlsbad, Artesia, Tatum, Carlsbad Caverns NP, and Lovington 1246 AM MDT Thu Apr 17 2025 /146 AM CDT Thu Apr 17 2025/ ...WIND ADVISORY IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. There could be a brief break in the stronger winds early Friday morning. * WHERE...Southeast New Mexico plains, and Eastern Culberson. * WHEN...From 9 AM MDT /10 AM CDT/ this morning to 7 PM MDT /8 PM CDT/ Friday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ R Hluchan
4 follow-up statements
490 WWUS74 KMAF 171854 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1254 PM MDT Thu Apr 17 2025 NMZ027-TXZ270-271-181200- /O.CON.KMAF.HW.W.0023.000000T0000Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 1254 PM MDT Thu Apr 17 2025 /154 PM CDT Thu Apr 17 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ FRIDAY NIGHT... * WHAT...Southwest winds 35 to 55 mph with gusts up to 80 mph expected. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ Friday Night. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving aSouthwest winds 25 to 35 mph with gusts up to 50 mph.s blowing dust may reduce visibility. && $$ TXZ272-181200- /O.EXA.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Van Horn and Highway 54 Corridor- Including the cities of Van Horn 154 PM CDT Thu Apr 17 2025 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. There could be a brief break in the stronger winds early Friday morning. * WHERE...Van Horn and Highway 54 Corridor. * WHEN...Until 8 PM CDT Friday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ273-181200- /O.CON.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Eastern Culberson- Including the cities of Artesia, Carlsbad Caverns NP, Tatum, Hobbs, Carlsbad, Eunice, Jal, and Lovington 1254 PM MDT Thu Apr 17 2025 /154 PM CDT Thu Apr 17 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. There could be a brief break in the stronger winds early Friday morning. * WHERE...Southeast New Mexico plains, and Eastern Culberson. * WHEN...Until 7 PM MDT /8 PM CDT/ Friday. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ Chehak
277 WWUS74 KMAF 180721 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 121 AM MDT Fri Apr 18 2025 NMZ027-TXZ270-271-182200- /O.CON.KMAF.HW.W.0023.000000T0000Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Queen, Pine Springs, and Guadalupe Mountains National Park 121 AM MDT Fri Apr 18 2025 /221 AM CDT Fri Apr 18 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...Southwest winds 30 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ059-182200- /O.EXA.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Loving- Including the cities of Mentone 221 AM CDT Fri Apr 18 2025 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Loving County. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ272-273-182200- /O.CON.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Carlsbad, Artesia, Hobbs, Tatum, Carlsbad Caverns NP, Eunice, Van Horn, Jal, and Lovington 121 AM MDT Fri Apr 18 2025 /221 AM CDT Fri Apr 18 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Southeast New Mexico plains, Van Horn and Highway 54 Corridor, and Eastern Culberson. * WHEN...Until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$
806 WWUS74 KMAF 181851 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1251 PM MDT Fri Apr 18 2025 NMZ027-TXZ270-271-190600- /O.CON.KMAF.HW.W.0023.000000T0000Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Guadalupe Mountains National Park, and Queen 1251 PM MDT Fri Apr 18 2025 /151 PM CDT Fri Apr 18 2025/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...Southwest winds 30 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...Until midnight MDT /1 AM CDT/ tonight. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ059-272-273-190100- /O.CON.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Loving- Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Mentone, Tatum, Lovington, Hobbs, Artesia, Eunice, Carlsbad, Jal, Carlsbad Caverns NP, and Van Horn 1251 PM MDT Fri Apr 18 2025 /151 PM CDT Fri Apr 18 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southeast New Mexico plains, Loving, Van Horn and Highway 54 Corridor, and Eastern Culberson. * WHEN...Until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ Lopez
799 WWUS74 KMAF 182108 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 308 PM MDT Fri Apr 18 2025 NMZ027-TXZ270-271-190300- /O.NEW.KMAF.DU.W.0003.250418T2108Z-250419T0300Z/ /O.CON.KMAF.HW.W.0023.000000T0000Z-250419T0600Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Including the cities of Pine Springs, Queen, and Guadalupe Mountains National Park 308 PM MDT Fri Apr 18 2025 /408 PM CDT Fri Apr 18 2025/ ...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT... * WHAT...For the Blowing Dust Warning, widespread blowing dust. For the High Wind Warning, southwest winds 30 to 50 mph with gusts up to 70 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico. * WHEN...For the Blowing Dust Warning, until 9 PM MDT /10 PM CDT/ this evening. For the High Wind Warning, until midnight MDT /1 AM CDT/ tonight. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. A sudden gust of wind could drop visibility to near zero instantly. Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Aviation interests may experience localized but extreme turbulence, or strong downward airflows if flying in the near the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Use caution if flying low near the mountains as severe turbulence is possible. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-029-033-034-TXZ059-272-273-190300- /O.NEW.KMAF.DU.W.0003.250418T2108Z-250419T0300Z/ /O.CON.KMAF.WI.Y.0016.000000T0000Z-250419T0100Z/ Eddy County Plains-Northern Lea-Central Lea-Southern Lea-Loving- Van Horn and Highway 54 Corridor-Eastern Culberson- Including the cities of Carlsbad Caverns NP, Carlsbad, Eunice, Van Horn, Mentone, Hobbs, Jal, Lovington, Tatum, and Artesia 308 PM MDT Fri Apr 18 2025 /408 PM CDT Fri Apr 18 2025/ ...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...For the Blowing Dust Warning, widespread blowing dust. For the Wind Advisory, southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southeast New Mexico plains, Loving, Van Horn and Highway 54 Corridor, and Eastern Culberson. * WHEN...For the Blowing Dust Warning, until 9 PM MDT /10 PM CDT/ this evening. For the Wind Advisory, until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. A sudden gust of wind could drop visibility to near zero instantly. Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Use caution when driving as blowing dust may reduce visibility. && $$ TXZ274-278-190300- /O.NEW.KMAF.DU.W.0003.250418T2108Z-250419T0300Z/ Reeves County Plains-Davis Mountains Foothills- Including the cities of Alpine and Pecos 408 PM CDT Fri Apr 18 2025 ...BLOWING DUST WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Widespread blowing dust. * WHERE...Davis Mountains Foothills and Reeves County Plains. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. A sudden gust of wind could drop visibility to near zero instantly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep foot off the brake pedal. Remember, 'Pull Aside, Stay Alive'. && $$ Hennig
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Apr 16, 11:47 PM CDT, 1 hour 59 minutes earlier. Its key messages:
- Updated at 1141 PM CDT Wed Apr 16 2025
- Critical fire weather will be of concern tomorrow and Friday due to dry conditions and strong winds. A Red Flag Warning is in effect Thursday morning through Thursday evening for southeastern New Mexico, the northwestern Permian Basin, and the higher terrain.
- Rain chances see an uptick Friday night through Saturday night with the approach of a storm system. The best rain chances remain in the eastern Permian Basin, with a few strong to severe storms possible in the extreme eastern Permian Basin.
- Rain chances stick around for the middle of next week as a series of disturbances roll through the area.
Area forecast discussion, Apr 16, 11:47 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1147 PM CDT Wed Apr 16 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1141 PM CDT Wed Apr 16 2025
- Critical fire weather will be of concern tomorrow and Friday due
to dry conditions and strong winds. A Red Flag Warning is in
effect Thursday morning through Thursday evening for southeastern
New Mexico, the northwestern Permian Basin, and the higher
terrain.
- Rain chances see an uptick Friday night through Saturday night
with the approach of a storm system. The best rain chances
remain in the eastern Permian Basin, with a few strong to
severe storms possible in the extreme eastern Permian Basin.
- Rain chances stick around for the middle of next week as a
series of disturbances roll through the area.
&&
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 319 PM CDT Wed Apr 16 2025
As our next major disturbance dives south out of British Columbia
this afternoon, another weaker disturbance makes landfall across
Southern California. Ahead of these features, modest ridging keeps
temperatures above normal, while surface lee troughing is slowly
bringing low-level moisture back into the region. Temperatures climb
into the upper 80s and low 90s this afternoon under mostly sunny
skies. While low-level moisture is appreciable, limited lift and no
well-defined dryline keeps most locations dry. The exception is over
the higher terrain of the Davis Mountains and adjacent plains. A
subtle disturbance lifts out of northern Mexico later this afternoon
and evening, as seen on water-vapor imagery currently. This feature
in combination with upslope flow may result in a few showers or
thunderstorms. With that said, a relatively dry sub-cloud layer and
weak flow under the ridge will keep any light accumulations limited
and confined to nearest the higher elevations. Everything quickly
dissipates after sunset with the loss of solar heating. With
continued lee troughing, moist return flow limits cooling tonight as
most only fall into the upper 50s and lower 60s to start the day on
Thursday.
Heading into Thursday afternoon, strengthening southwesterly winds
overspread most the region as the aforementioned troughs begin to
phase near the Four Corners region. The strongest of these winds is
expected over the Guadalupe Mountains where a High Wind Warning is
now in effect. This warm, downsloping winds continues the relatively
hot temperatures. Most locations can count on reaching into the 90s
by mid-afternoon with 100s nearest the Rio Grande. A weak
disturbance is once again expected to move out of northern Mexico
later in the afternoon on Friday into the evening. At this time, low-
level moisture appears to remain focused across far eastern portions
of the area ahead of a dryline. An isolated thunderstorm is possible
along this dryline, but the likelihood of this transpiring remains
low. West of the dryline is expected to be very dry and with the
stronger southwesterly winds fire weather is a concern. See the Fire
Weather Discussion below for full details. Despite this, increasing
mid-level moisture could result in a high-based shower or
thunderstorm over the higher elevations around the Presidio Valley,
Marfa Plateau, and Davis Mountains. With moisture being rather
limited, expect little to no accumulation with this passing
disturbance. Continued lee troughing and a retreating dryline
heading into Friday keeps everyone warm with 60s for morning low
temperatures.
-Chehak
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 319 PM CDT Wed Apr 16 2025
An mid-level trough digs into the Desert Southwest and gradually
approaches our region Friday. Throughout much of Friday, the
trough's jet streak hovers overhead, resulting in breezy to windy
conditions. Blowing dust may be of concern during the afternoon,
primarily for the mountains and southeastern New Mexico. Cloud
coverage keeps Friday's highs in the 80s and 90s. The combination of
relatively strong winds and warm temperatures bring about fire
weather concerns Friday afternoon. Aside from wind, dust, and fire
weather, this system packs some rain/storm chances. Lee troughing
generates a surface low in northern New Mexico Friday morning. The
low swings into the Texas Panhandle by the afternoon/evening, where
its associated cold front becomes stalled. By the evening, the
dryline retrogrades over our easternmost counties. Ensemble data
shows moisture coinciding with lift from the trough, steep mid-level
lapse rates, and mean 0-500 mb wind shear values over 40 kts Friday
evening. With Friday night PoPs ranging from 20%-40%, greatest
chances in our easternmost counties, a few strong to severe storms
may be on the table. However, most of the activity looks to stay to
the east of our area.
Saturday, the aforementioned cold front sweeps in, bringing gusty
winds and better rain/storm chances than the previous night.
Afternoon highs top out in the 70s and 80s. During the evening, the
dryline once again shifts westward, settling in the eastern half of
our area. The mid-level trough translates across the region
overnight, providing lift that coincides with ample deep layer shear
and steep lapse rates. Although, similar to Friday night, mean
surface CAPE looks to remain fairly low. Regardless, 20%-60% PoPs
are in the forecast, with potential for a few storms to be on the
strong to severe side. Again, most of the action will be toward our
eastern counties and areas east of our region.
By Sunday, the trough departs and we briefly return to mostly zonal
flow. A broad trough takes over the weather pattern as we begin a
new work week. A series of short wave disturbances may give rise to
more rain chances around the middle of the week. Otherwise, high
temperatures rebound from the 70s and 80s on Sunday, to the 80s and
90s to finish out the long term period.
&&
.AVIATION...
(06Z TAFS)
Issued at 1141 PM CDT Wed Apr 16 2025
VFR continues with gusty south winds through the night. Gusts will
diminish by sunrise with winds veering to the southwest during
the afternoon. Expect increasing winds after noon, especially at
KCNM and KHOB where gusts >30 kts are likely. There is also a low
probability of BLDU at these sites.
&&
.FIRE WEATHER...
Issued at 319 PM CDT Wed Apr 16 2025
Critical fire weather conditions are expected Thursday across
southeast New Mexico, northwest Permian Basin, and the higher
terrain as an upper-level storm system approaches. The 500mb jet max
will remain north of the region, however, 20ft winds are expected to
still be strong. Along with strong winds, minRH values will be
critical. ERCs will be in the 75-89th percentile Thursday and Friday
across portions of the Trans Pecos and Permian Basin with areas
elsewhere near and below the 50th percentile. Being that the last
wetting rains in the area occurred more than a week ago at this
point, fuels have had the chance to dry out. As such, we have issued
a Red Flag Warning for Thursday morning through Thursday evening
over southeastern New Mexico, the northwestern Permian Basin, and
the higher terrain.
Friday, critical fire weather concerns will be over the same
locations, however, increasing mid/high clouds will mitigate curing
of fine fuels. Fire weather concerns decrease heading into the
weekend as a Pacific front arrives Saturday night and the upper-
level storm system exits the region on Sunday. Near-critical
concerns may stick around Saturday afternoon due to strong winds
ahead of the front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 97 65 90 / 0 0 10 0
Carlsbad 61 94 62 85 / 0 0 0 0
Dryden 61 91 62 93 / 10 0 10 0
Fort Stockton 63 98 66 91 / 10 10 10 10
Guadalupe Pass 62 84 61 76 / 0 0 0 10
Hobbs 56 92 59 84 / 0 0 0 0
Marfa 54 88 59 82 / 10 0 10 10
Midland Intl Airport 61 95 65 89 / 0 0 10 0
Odessa 61 94 65 88 / 0 0 10 0
Wink 59 96 64 92 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from 8 AM CDT /7 AM MDT/ to 10 AM CDT /9 AM
MDT/ Thursday for Andrews-Borden-Central Brewster-Chinati
Mountains-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson-Ector-Gaines-Guadalupe and Delaware
Mountains-Loving-Marfa Plateau-Martin-Pecos-Presidio Valley-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Red Flag Warning from 10 AM CDT /9 AM MDT/ to 10 PM CDT /9 PM
MDT/ Thursday for Andrews-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Loving-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning from 10 AM CDT /9 AM MDT/ Thursday to 1 AM CDT
/midnight MDT/ Friday for Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
High Wind Watch from Friday morning through late Friday night
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Fire Weather Watch from 7 AM to 9 AM MDT Thursday for Chaves
Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Red Flag Warning from 9 AM to 9 PM MDT Thursday for Chaves
Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning from 9 AM Thursday to midnight MDT Thursday
night for Guadalupe Mountains of Eddy County.
High Wind Watch from Friday morning through Friday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...91
LONG TERM....95
AVIATION...29The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:17 AM CDT | Fire Weather Watch | MAF | Andrews, Brewster, Culberson, Gaines, Jeff Davis, Loving and 5 more | 25 hr |
Nearby
Wind Advisories in Texas, 2025Wind Advisories in New Mexico, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.